There have been increasing numbers of reports linking bisphosphonates, a class of drugs to treat osteoporosis, with death of tissue of the jaw bone as well as broken femurs (thigh bones). Enough concern has been raised that the U.S. Food and Drug Administration (FDA) will sponsor an advisory committee meeting on the subject in September.
On Sept. 9, 2011, the FDA announced a Joint Meeting of the Reproductive Health Drugs Advisory Committee and the Drug Safety and Risk Management Advisory Committee. The day-long meeting will be held at the University of Maryland, Adelphi, Maryland. The public is welcome to attend. Time has been scheduled between about 1 p.m. and 2 p.m. to hear oral presentation from the public.
The committees will discuss the benefits and risks of long-term use of bisphosphonates to treat and prevent osteoporosis. The discussions will take into consideration the growing safety concerns that these drugs pose for osteonecrosis (bone death) of the jaw and atypical fractures of the femur, or thigh bone.
The drugs that will be discussed include:
- Fosamax® and Fosamax® Plus D, made by Merck & Co., Inc.
- Actonel®, Atelvia®, Actonel® with Calcium, made by Warner Chilcott, LLC
- Boniva®, made by Roche Therapeutics, Inc.
- Reclast®, made by Novartis Pharmaceuticals, Inc.;
- The generic equivalents of the above
A task force has found that:
- 94 percent (291 of 310) of patients with atypical fractures of the femur had taken drugs such as Fosamax®
- Most of the patients had taken the drugs for more than five years
A report in the Sept. 15, 2010, issue of the Journal of Clinical Endocrinology & Metabolism concluded that patients taking Fosamax® have a higher risk of fractures than control subjects. The study could not eliminate osteoporosis as a cause for the fractures because no large cumulative dose relationship could be found.
The femur or thigh bone is one of the strongest bones in the body. For a number of years, researchers have been discussing that there is a potential connection between using Fosamax® and fractures of the thigh bone just below the hip. The FDA has been conducting an ongoing review of oral bisphosphonates and atypical femoral fractures.
The fractures occur after only minimal trauma and can occur in both legs. When a fracture is found in one leg of someone on osteoporosis drugs for a long time, doctors suggest that the other leg also be x-rayed to see if it too has been fractured.
Dont’ Delay! Call Clay!
If you have taken Fosamax® for a long period of time and suffered a fractured femuror femurs after little or no trauma, you should consider filing a lawsuit to be compensated for the pain, suffering and expense of your injury. Don’t delay! Call Clay! Our initial consultation is FREE! Our experienced staff members are here to help.